Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 243, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 27, 2003, 4:03 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2003, 4:03 PM EDT (20:03 UTC)
- Expired
- Aug 27, 2003, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 27, 3:00 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED AUG 27 2003 ...SHORT TERM (TNGT AND THU)... BUSY SHIFT TODAY WITH MONITORING STORMS THIS MORNING...THEN TRYING TO FIGURE OUT WHAT WILL HAPPEN FOR THE REMAINDER OF THIS AFTERNOON AND EVENING. SATL IMAGRY SHOWS IMPRESSIVE SVR STORM COMPLEX OVER ERN-CNTRL OH...WITH LATEST REPORTS OF LARGE HAIL...2.75 IN... COMING FROM EASTERN OH. THIS SVR COMPLEX IS HEADING EAST AND WHILE THERE IS SOME QUESTION ON WHETHER IT WILL HOLD TOGETHER...THE AIRMASS REMAINS UNSTABLE OVER ERN OH/WRN PA/NRN WV...WHICH SHOULD SERVE AS A BREEDING GROUND FOR NEW THUNDERSTORM ACTIVITY. HAVE ISSUED AN SPS REGARDING THIS. THE WEATHER OVER THE CWA IS LIKE A TALE OF TWO CITIES. EARLIER CONVECTIVE FROM THIS MORNING HAS STABLIZED THE AIRMASS ACROSS ABOUT THE NRN HALF OF THE CWA WITH READINGS IN THE 70S/L80S...WHILE THE SRN PORTION REMAINS VERY WARM...LOWER 90S...AND MOIST. MID-LEVEL CLD DEBRIS HAS SET UP A WEAK DIFFERENTIAL HEATING BOUNDARY AND THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT. FOR THAT REASON AND THE PRESENCE OF THE ERN OH STORM COMPLEX...AND AFTER COORDN WITH SPC...WILL LET WATCH STAND UNTIL 4 PM. HOWEVER...COULD ENVISION ANOTHER SVR BOX FOR THE MID-ATLC LATER THIS AFTERNOON INTO EARLY EVENING. FOR TONIGHT...BEST POTENTIAL FOR CONVECTION WOULD BE EARLY ...BEFORE MIDNIGHT...FOR WRN/SWRN PORTION OF CWA. WL KEEP SLGT CHC TRW UNTIL ABOUT 05Z FOR THOSE AREAS. OTHERWISE...WL GO DRY FOR TONIGHT WITH NOT MUCH CHANGE FROM PRVS PACKAGE...OTHER THAN SKY COVER AND TEMPS. FOR THU...FRONT SHOULD BE THROUGH MOS OF THE CWA BY 12Z BUT THEN STALL ACROSS THE SRN THIRD OF THE CWA. THEN THROUGH THE DAY ON THU...NCEP GUIDNANCE FROM GFS/ETA SUGGEST SLOW MOVEMENT OF THE FRONT BACK TO THE NORTH AS A WEAK WARM FRONT. IN FACT...MDL 85H FIELDS SHOW THETA-E RIDGE JUST NORTH OF THE SFC FNT PSN THAT COULD ALLOW FOR AFTN CONVECTION TO RE-FIRE ON THU AFTER 18Z. OTHER THAN THE WEAK WARM FNT...IT WILL BE HARD TO PINPOINT WHERE CONVECTION WILL FIRE ON THU...AND UPPER SUPPORT NOT QUITE AS GOOD AS LAST FEW DAYS. SO WL GO SLGT CHANCE FOR POPS ON THU AFTN. NE PORTION OF CWA MIGHT REMAIN N OF FNT ALL DAY...AND HENCE HAVE THE LEAST CHC OF PCPN ON THU UNDER NE FLOW. SMZ .LONG TERM THURSDAY NIGHT THROUGH WEDNESDAY... LONG HOLIDAY WEEKEND WILL BE RIDDLE WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AND THE ACTIVITY WILL CONTINUE INTO EARLY NEXT WEEK. DIGGING TROUGH OVER THE PLAINS ON FRIDAY WILL GRADUALLY MOVE EAST WITH TIME. THE PROGRESSION OF THE TROUGH AND THE ASSOCIATED COLD FRONT WILL BE SLOW AS THE TROUGH ENCOUNTERS THE H5 RIDGE CENTERED OFF THE EAST COAST. BOUNDARY SLATED TO ENTER THE NORTHWEST ZONES ON SATURDAY AND CONTINUE A SLOW TREK SOUTHWARD SUNDAY...BOUNDARY THEN LIFTS BACK NORTH AS A WARM FRONT AS RIDGE EXPANDS SOUTHWEST. THEN FRONT STARTS TO SAG SOUTH AGAIN MONDAY AND TUESDAY. BY WEDNESDAY MOST OF THE ENERGY WILL BE EAST OF THE AREA...BUT MOISTURE WILL STILL BE PLENTIFUL. WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE EXTENDED...EXPECT SLIGHT CHANCE THURSDAY NIGHT AND LATE WEDNESDAY. AIRMASS NEVER REALLY DRIES OUT...AT TIMES PWATS ARE SLATED TO BE OVER 2. AS PREVIOUSLY STATED HYDRO ISSUES MAY ARISE LATER. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 27, 11:30 AM EDT, 4 hours 33 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. THE ATMOSPHERE IS MOIST AND VERY UNSTABLE...WITH VERY STRONG WINDS ALOFT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON...PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Aug 27, 10:34 AM EDT, 5 hours 29 minutes before
MDZ002-WVZ049-050-271530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1034 AM EDT WED AUG 27 2003 AT 1030 AM EDT...DOPPLER RADAR IN STERLING INDICATED A LINE OF STRONG THUNDERSTORMS MOVING THROUGH GARRETT COUNTY IN WESTERN MARYLAND. THE LINE EXTENDED FROM MCHENRY TO GRANTSVILLE MARYLAND. THIS LINE OF STORMS IS MOVING SOUTHEAST AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FROSTBURG...LONACONING...WESTERNPORT...FORT ASHBY AND PIEDMONT AND LOCATIONS IN WESTERN HAMPSHIRE COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. SMZ
Local storm report, Aug 27, 11:44 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM LAVALE MD WIND DAMAGE
08/27/03 ALLEGANY A FEW TREES DOWN.Special weather statement, Aug 27, 2:45 PM EDT, 1 hour 18 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT WED AUG 27 2003 ...STATUS OF SEVERE THUNDERSTORM WATCH NUMBER 900... LATEST INDICATIONS ARE THAT THE MUCH OF THE AIRMASS OVER THE MID-ATLANTIC REGION...PARTICULARLY OVER NORTHERN VIRGINIA AND CENTRAL AND EASTERN MARYLAND...HAS STABILIZED AND HENCE IS LESS CONDUCIVE TO THUNDERSTORM DEVELOPMENT. HOWEVER...OVER PORTIONS OF WEST CENTRAL AND CENTRAL VIRGINIA AS WELL AS LOWER SOUTHERN MARYLAND...THE AIRMASS REMAINS UNSTABLE AND THUNDERSTORMS ARE A POSSIBILITY THROUGHOUT THE AFTERNOON AND EVENING. FURTHER WEST...THE AIRMASS IS UNSTABLE AND CONDUCIVE TO THUNDERSTORM FORMATION OVER EASTERN OHIO AND NORTHERN WEST VIRGINIA. AT 2:45 PM A COMPLEX OF SEVERE STORMS WAS LOCATED OVER SOUTHEAST OHIO AND IS MOVING TO THE EAST AT 30 MPH. THIS COMPLEX...IF IT HOLDS TOGETHER...COULD AFFECT AREAS OF WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE AFTER 4:00 PM AND PERHAPS REACH THE DC METRO AREA SOMETIME BETWEEN 5:00 AND 7:00 PM. IT APPEARS THE AREAS WITH THE BEST POTENTIAL TO EXPERIENCE SEVERE WEATHER THIS AFTERNOON ARE AREAS TO THE SOUTH OF WINCHESTER... MANASSAS AND ANNAPOLIS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX LR/SMZ
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:19 AM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 41 min |
| Aug 27, 5:40 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah, Warren | 50 min |
| Aug 27, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 64 min |
| Aug 27, 6:46 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 44 min |
| Aug 27, 6:50 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 55 min |
| Aug 27, 7:17 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper | 43 min |
| Aug 27, 7:24 PM EDT | Special Marine Warning | LWX | 66 min | |
| Aug 27, 7:24 PM EDT | Special Marine Warning | LWX | 66 min | |
| Aug 27, 7:24 PM EDT | Special Marine Warning | LWX | 51 min | |
| Aug 27, 7:52 PM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 26, 11:11 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 49 min |
| Aug 27, 11:05 AM EDT | Severe Thunderstorm Warning | LWX | Allegany | 40 min |
| Aug 27, 6:31 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 29 min |
| Aug 27, 7:01 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 44 min |
| Aug 27, 7:09 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 51 min |
| Aug 26, 11:26 PM EDT | Severe Thunderstorm Warning | LWX | Grant | 64 min |
| Aug 26, 11:52 PM EDT | Severe Thunderstorm Warning | LWX | Hardy | 38 min |
| Aug 27, 7:50 AM EDT | Severe Thunderstorm Warning | LWX | Grant, Mineral | 40 min |
| Aug 27, 9:54 AM EDT | Severe Thunderstorm Warning | LWX | Grant | 66 min |
| Aug 27, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 36 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.